Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 329, NWS Albuquerque, NM

July 26, 2021Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 26, 2021, 2:52 PM MDT for Roosevelt County, New Mexico. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 2:52 PM MDT (20:52 UTC)
Expired
Jul 26, 2021, 3:04 PM MDT
In force
12 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 83 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS55 KABQ 262052
SVRABQ
NMC041-262115-
/O.NEW.KABQ.SV.W.0329.210726T2052Z-210726T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
252 PM MDT Mon Jul 26 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Roosevelt County in east central New Mexico...

* Until 315 PM MDT.

* At 251 PM MDT, a severe thunderstorm was located near Arch, or 18
  miles southeast of Portales, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Causey and Arch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3396 10315 3405 10320 3422 10305 3403 10304
      3388 10305
TIME...MOT...LOC 2051Z 227DEG 5KT 3405 10306 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
247 
WWUS55 KABQ 262104 RRA
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
304 PM MDT Mon Jul 26 2021

NMC041-262114-
/O.CAN.KABQ.SV.W.0329.000000T0000Z-210726T2115Z/
Roosevelt-
304 PM MDT Mon Jul 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROOSEVELT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.  However small hail, 
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3396 10315 3405 10320 3422 10305 3403 10304
      3388 10305
TIME...MOT...LOC 2100Z 227DEG 5KT 3406 10304 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:42 AM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 26, 11:42 AM MDT, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1142 AM MDT Mon Jul 26 2021

.AVIATION...
18Z TAF CYCLE
Another active monsoon day with storm coverage again favoring areas
along and west of the central mountain chain with isolated activity
across the east. Steering flow will generally move storms in a north
to northeast direction, but slow and erratic motions are possible.
Heavy rain, frequent lightning, and strong downburst winds will be
possible with the stronger thunderstorms. Impacts are possible at all
TAF sites, but highest confidence is in TAF sites across central and
western NM, including KLVS. Storm coverage will diminish through
tonight. Mostly VFR conditions except brief MVFR in thunderstorms.
Occasional mountain obscurations as well.

&&

.PREV DISCUSSION...157 AM MDT Mon Jul 26 2021...
.SYNOPSIS...
This week will be active with daily rounds of storms, favoring the
central mountain chain west to the Arizona border. Locally heavy
rainfall will accompany some storms with the potential for flash
flooding. Expect a downtick in storm coverage across most of the
area Friday into Saturday while temperatures warm to within a few
degrees of normal. Chances for storms will trend back up Sunday into
Monday, mainly across central and western New Mexico, as a Monsoon
moisture plume develops over the area.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
The H5 high that was centered over the TX Panhandle yesterday will
broaden and strengthen over northern CO/southern WY today. Flow
aloft changes subtly to more southeasterly over the area, and drier
air rounding the high will allow for a slight reduction in PWATs.
However, there will still be plenty of moisture for the atmosphere
to work with as PWATs still remain above an inch across much of
central and western NM. Another active monsoon day (one that is very
similar to yesterday) is ahead with scattered to numerous
thunderstorms favoring areas along and west of the central mountain
chain. Steering flow looks to be slower and messier today, but these
storms will generally have a northerly component to their movement
with steering flow at less than 10 knots. Did opt to issue a Flash
Flood Watch for the South Central Mountains zone today. This area
received up to 3 inches of rainfall yesterday with reports of flash
flooding received near Nogal. With the same general setup and the
potential for an additional 1-2" of rain today, this is the area of
greatest concern for flash flooding potential. However, any
thunderstorm will be capable of locally heavy rainfall and flash
flooding.

The H5 high shifts eastward on Tuesday with its center over
Nebraska. PWATs continue their downward trend, but will still remain
high at around an inch. A very similar setup is once again expected
with flow aloft developing storms first across the higher terrain
then moving them in a northerly direction. Central and western NM
will once

LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...
The upper high will be centered over the central US plains by
Wednesday, with deep easterly flow across our area and an easterly
wave on approach from over south TX. The upper high is forecast to
sink south toward the ArkLaTex through Saturday as the easterly wave
moves across northern Mexico, then moves north around the upper high
circulation over AZ. This scenario will favor central and western NM
for precip Wed/Thu, with a gradual downtrend thereafter across
central NM as drier air is steered over at least the eastern half of
the state. Both the 00Z ECMWF and GFS show the KABQ PWAT dipping
below an inch by Friday night into Saturday. Thunderstorm chances
will dip during the Fri/Sat period as temperatures warm to within a
few degrees of normal. Although the the latest medium range models
are at odds with the exact placement and strength of the upper high
late in the weekend and early next week, they agree on a jump in
PWATs back to above normal as southerly flow develops in the mid
levels of the atmosphere and a Monsoon moisture plume develops.

15/11

&&

.FIRE WEATHER...
There are no critical fire weather concerns over the next week as
daily rounds of thunderstorms and good chances for wetting
precipitation continue. With the upper-level high to the northeast,
storm coverage will generally favor central and western NM this week
with isolated coverage across the east. Heavy rainfall and localized
areas of flash flooding will remain a daily concern, especially on
or near recent burn scars. The possibility for heavy rainfall
potentially increases Wednesday and Thursday across southern and
western NM as an easterly wave moves westward through the area.
Storm motions will generally have a northerly component this week,
but may be slow and erratic at times.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ226.

&&
Hazardous weather outlook, Jul 26, 3:47 AM MDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
347 AM MDT Mon Jul 26 2021

NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
347 AM MDT Mon Jul 26 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall is possible across central and western portions of the
area this afternoon and evening, but especially in the South Central
Mountains where localized areas of flash flooding may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rainfall is possible during the afternoon and evening hours
each day, mainly in the mountains and surrounding higher terrain,
where localized areas of flash flooding may occur.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Local storm report, Jul 26, 1:17 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
117 PM MDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             2 NE UTE PARK           36.58N 105.07W
07/26/2021  E0.88 INCH       COLFAX             NM   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

EVENT NUMBER ABQ202102477

CHJ
Special weather statement, Jul 26, 1:41 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
141 PM MDT Mon Jul 26 2021

NMZ238-239-262030-
Eastern Lincoln County-Chaves County Plains-
141 PM MDT Mon Jul 26 2021

...SPECIAL WEATHER STATEMENT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Arabela, or 31 miles west of Roswell, moving
northeast at 25 mph.

Half inch hail will be possible with this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of east central
Lincoln and north central Chaves Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3332 10492 3350 10521 3382 10498 3370 10460
TIME...MOT...LOC 1941Z 211DEG 21KT 3353 10503

31
Special weather statement, Jul 26, 2:13 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
213 PM MDT Mon Jul 26 2021

NMZ236-262045-
Roosevelt County-
213 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
UNTIL 245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 22 miles north of Tatum, moving north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Milnesand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3357 10314 3357 10339 3380 10337 3373 10305
TIME...MOT...LOC 2013Z 194DEG 12KT 3357 10328

44
Local storm report, Jul 26, 2:29 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
229 PM MDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      RATON                   36.89N 104.44W
07/26/2021                   COLFAX             NM   EMERGENCY MNGR

&&

EVENT NUMBER ABQ202102478

SMS
Local storm report, Jul 26, 2:31 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
231 PM MDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      UTE PARK                36.56N 105.10W
07/26/2021                   COLFAX             NM   EMERGENCY MNGR

&&

CORRECTED LOCATION

EVENT NUMBER ABQ202102478

SMS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:17 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 25, 6:37 PM MDTFlash Flood Warning Considerable damage threatABQSandoval3 hr
Jul 25, 6:40 PM MDTSpecial Weather StatementABQMcKinley20 min
Jul 25, 6:43 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
Jul 26, 1:59 AM MDTFlash Flood WatchABQLincoln17 hr
Jul 26, 10:58 AM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 26, 12:49 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 26, 1:04 PM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
Jul 26, 1:16 PM MDTFlash Flood WarningABQColfax3 hr
Jul 26, 1:23 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 26, 1:35 PM MDTAreal Flood AdvisoryABQMora, Taos3 hr
Jul 26, 1:41 PM MDTSpecial Weather StatementABQChaves49 min
Jul 26, 1:45 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Jul 26, 1:57 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt33 min
Jul 26, 2:07 PM MDTFlash Flood WarningABQSanta Fe4 hr
Jul 26, 2:20 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 26, 2:49 PM MDTSevere Thunderstorm WarningABQRoosevelt15 min
Jul 26, 3:01 PM MDTAreal Flood AdvisoryABQRoosevelt3 hr
Jul 26, 3:19 PM MDTSpecial Weather StatementABQChaves41 min
Jul 26, 3:31 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval3 hr
Jul 26, 3:35 PM MDTSpecial Weather StatementABQRio Arriba25 min
Jul 26, 3:52 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt3 hr
Jul 26, 4:05 PM MDTSpecial Weather StatementABQChaves25 min
Jul 26, 4:15 PM MDTSpecial Weather StatementABQCurry30 min
Jul 26, 4:26 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 26, 4:46 PM MDTSpecial Weather StatementABQQuay29 min
Jul 26, 4:50 PM MDTSevere Thunderstorm WarningABQChaves25 min
Jul 26, 5:21 PM MDTSevere Thunderstorm WarningABQQuay24 min
Jul 26, 5:31 PM MDTAreal Flood AdvisoryABQQuay3 hr
Jul 26, 5:39 PM MDTSpecial Weather StatementABQ36 min
Jul 26, 5:44 PM MDTAreal Flood AdvisoryABQQuay2 hr
Jul 26, 5:49 PM MDTSpecial Weather StatementABQUnion26 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.